Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 61, NWS Lincoln, IL

June 4, 20204 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 4, 2020, 1:07 AM CDT for 4 counties in Illinois. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2020, 1:07 AM CDT (06:07 UTC)
Expired
Jun 4, 2020, 1:30 AM CDT
In force
23 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clark County, IL, Coles County, IL, Cumberland County, IL, Edgar County, IL

The radar

The Lincoln radar (KILX), 133 km from the middle of the area, began a volume at 06:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.1 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2020-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1721 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2020-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1721 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1615 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

573 
WUUS53 KILX 040607
SVRILX
ILC023-029-035-045-040630-
/O.NEW.KILX.SV.W.0061.200604T0607Z-200604T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
107 AM CDT Thu Jun 4 2020

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Coles County in east central Illinois...
  Southwestern Edgar County in east central Illinois...
  Northwestern Clark County in east central Illinois...
  Northern Cumberland County in east central Illinois...

* Until 130 AM CDT.

* At 106 AM CDT, severe thunderstorms were located along a line
  extending from near Rardin to near Janesville, moving east at 30
  mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated. At 105 AM, a 63 mph wind gust was 
           reported at the Coles County Airport west of Charleston.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Charleston, Mattoon, Toledo, Casey, Kansas, Ashmore, Westfield,
  Lerna, Janesville, Rardin, Hutton, Fairgrange, Fox Ridge State
  Park, Union Center, Bushton, Coles County Airport and Trilla.

This includes the following highways...
 Interstate 57 between mile markers 185 and 193.
 Interstate 70 between mile markers 121 and 133.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Lincoln.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3964 8774 3925 8796 3928 8845 3965 8826
TIME...MOT...LOC 0606Z 272DEG 28KT 3962 8816 3934 8832 

HAIL...0.75IN
WIND...60MPH
 
$$

Geelhart
1 follow-up statement
574 
WWUS53 KILX 040615
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
115 AM CDT Thu Jun 4 2020

ILC023-029-035-045-040630-
/O.CON.KILX.SV.W.0061.000000T0000Z-200604T0630Z/
Coles-Edgar-Clark-Cumberland-
115 AM CDT Thu Jun 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR EASTERN COLES...SOUTHWESTERN EDGAR...NORTHWESTERN CLARK AND
NORTHEASTERN CUMBERLAND COUNTIES...

At 114 AM CDT, severe thunderstorms were located along a line
extending from Rardin to near Janesville, moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated. At 105 AM, a 63 mph wind gust was reported 
         at the Coles County Airport west of Charleston.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Charleston, Toledo, Casey, Greenup, Kansas, Ashmore, Westfield,
Redmon, Janesville, Rardin, Hutton, Fairgrange, Fox Ridge State Park,
Union Center and Bushton.

This includes Interstate 70 between mile markers 121 and 133.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Lincoln.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3964 8774 3925 8796 3927 8834 3965 8814
TIME...MOT...LOC 0614Z 272DEG 28KT 3962 8810 3934 8826 

HAIL...0.75IN
WIND...60MPH
 
$$

Geelhart

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 12:46 AM CDT, 21 minutes earlier.

Area forecast discussion, Jun 4, 12:46 AM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1246 AM CDT Thu Jun 4 2020

.SYNOPSIS...
Issued at 750 PM CDT Wed Jun 3 2020

Scattered showers and thunderstorms are expected across central
and southeast Illinois through much of the night. While a large
part of Thursday should be dry, additional showers and storms will
begin to pop up in a few areas Thursday afternoon, with more
numerous showers and storms Friday and Friday evening. The very
warm weather will continue a couple more days, with highs in the
mid 80s Thursday, and close to 90 degrees on Friday.

&&

.UPDATE...
Issued at 750 PM CDT Wed Jun 3 2020

Isolated cluster of storms that formed late afternoon in west
central Illinois has continued to expand into a larger MCS this
evening, with renewed development quickly developing over
northeast Missouri. Storms elsewhere in central Illinois have been
rather sparse so far, mainly centered along the residual outflow
boundary from the morning convection, but some activity has begun
redeveloping near Champaign and southeast of Galesburg as of late.
Cluster of storms near the Quad Cities is also of concern, though
the core of this cluster looks to track just west of our CWA.
High-res models have been struggling some thus far with how this
enter event has been evolving, though scattered storms are
expected to past midnight. Some recent updates have been made to
the rain trends to linger it longer.

&&

.SHORT TERM...(This evening through Thursday)
ISSUED AT 334 PM CDT Wed Jun 3 2020

Outflow boundary from morning convection has moved to around I-72.
A couple of storms developed on that boundary but only the one in
west central IL is still going. The sfc cold front looks to be
north near Peoria. Still expecting more convection to develop
along the outflow, in conjunction with the cold front late this
afternoon through this evening. HiRes CAMs have had a hard time
adjusting to reality and continue to develop more convection
along the cold front. So, instead of likely pops, going to have
high chance pops for this evening. Precip should push south
overnight and then be in far southeast IL overnight and tomorrow.

Even though cold front moves through the area tonight, still
expecting warm and humid conditions tomorrow with highs in the
middle 80s.

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 334 PM CDT Wed Jun 3 2020

The cold front that moves through tonight will be near the area
through Friday night and expecting scattered storms through the
period, with highest pops Friday morning through Friday evening.
Dry weather is then expected over the weekend into the beginning
of next week, followed by more precip for Tue through Wed as
remnants of TS currently in the gulf is forecast to move into the
area. Temps in the 80s are expected through the weekend and into
next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1246 AM CDT Thu Jun 4 2020

Scattered convection has congealed into an organized complex
across east-central Illinois early this morning. 0530z/1230am
radar imagery shows a large storm cluster producing frequent
lightning and heavy rainfall centered on the I-57 corridor.
Radar/satellite trends suggest this activity will slowly shift
eastward into Indiana over the next 2-3 hours. In the meantime,
have carried predominant thunder at KCMI through 07z. Once the
complex moves further east, inflow jet on its backside will cause
winds to switch to NW and gust 20-35kt. Winds will quickly
subside later tonight, with most sites becoming light/variable.
Despite thick mid/high cloud cover, may see some patchy fog
development toward dawn...particularly at KPIA and KBMI. Mid cloud
deck will persist through much of Thursday before clouds
dissipate/clear toward evening.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Geelhart
SYNOPSIS...Geelhart
SHORT TERM...Auten
LONG TERM...Auten
AVIATION...Barnes
Hazardous weather outlook, Jun 3, 4:06 PM CDT, 9 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Lincoln IL
406 PM CDT Wed Jun 3 2020

ILZ027>031-036-037-040-041-047-042115-
Cass-Fulton-Knox-Marshall-Mason-Peoria-Schuyler-Stark-Tazewell-
Woodford-
406 PM CDT Wed Jun 3 2020

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms will develop this evening. Some of the
storms could become severe, with damaging wind gusts and large
hail being the primary threats.

Minor to moderate flooding will continue along the Illinois
River.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Isolated to scattered thunderstorms will be possible Friday,
although organized severe weather is not expected.

Flooding will continue along the Illinois River this week,
although it will subside around Henry by Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed...primarily between 4 pm and
10 pm.

ILZ049-050-042115-
Morgan-Scott-
406 PM CDT Wed Jun 3 2020

This Hazardous Weather Outlook is for portions of west central
Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms will develop this evening. Some of the
storms could become severe, with damaging wind gusts and large
hail being the primary threats.

Minor to moderate flooding will continue along the Illinois
River.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Isolated to scattered thunderstorms will be possible Friday,
although organized severe weather is not expected.

Flooding will continue along the Illinois River this week,
although it will subside around Henry by Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed...primarily between 4 pm and
10 pm.

ILZ038-042>046-048-051>057-061>063-042115-
Champaign-Christian-Clark-Coles-Cumberland-De Witt-Douglas-Edgar-
Logan-Macon-McLean-Menard-Moultrie-Piatt-Sangamon-Shelby-
Vermilion-
406 PM CDT Wed Jun 3 2020

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are expected this evening. Some of the
storms could become severe, with damaging wind gusts and large
hail being the primary threats.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Isolated to scattered thunderstorms will be possible Friday,
although organized severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed...primarily between 4 pm and
10 pm.

ILZ066>068-071>073-042115-
Clay-Crawford-Effingham-Jasper-Lawrence-Richland-
406 PM CDT Wed Jun 3 2020

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are expected this evening. Some of the
storms could become severe, with damaging wind gusts and large
hail being the primary threats.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Scattered thunderstorms will be possible Friday, although
organized severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed...primarily between 6 pm and
midnight.

25

In the hours before

Local storm report, Jun 3, 11:19 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1119 PM CDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HEAVY RAIN       DANVILLE                40.14N 87.62W
06/03/2020  M2.02 INCH       VERMILION          IL   EMERGENCY MNGR

            FELL IN 1 HOUR

&&

GEELHART
Special weather statement, Jun 3, 11:50 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1150 PM CDT Wed Jun 3 2020

ILZ053-040530-
Macon-
1150 PM CDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR MACON COUNTY UNTIL 1230 AM CDT...

At 1149 PM CDT, the public reported a strong thunderstorm over
Decatur, moving east at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm. Dime size hail was reported in Decatur at 1147 PM.

Locations impacted include...
Decatur, Mount Zion, Forsyth, Harristown, Long Creek, Warrensburg,
Oreana, Oakley, Boody, Hervey City, Elwin and Decatur Airport.

This includes Interstate 72 between mile markers 133 and 149.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.

&&

LAT...LON 3974 8876 3975 8907 3994 8907 3995 8875
TIME...MOT...LOC 0449Z 270DEG 15KT 3984 8895

Geelhart
Local storm report, Jun 3, 11:51 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1151 PM CDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 PM     HAIL             DECATUR                 39.85N 88.93W
06/03/2020  E0.75 INCH       MACON              IL   PUBLIC

            FELL FOR 3 MINUTES.

&&

GEELHART
Special weather statement, Jun 4, 12:18 AM CDT, 49 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1218 AM CDT Thu Jun 4 2020

ILZ045-046-040600-
Vermilion-Champaign-
1218 AM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN VERMILION AND SOUTHERN
CHAMPAIGN COUNTIES UNTIL 100 AM CDT...

At 1217 AM CDT, Doppler radar was tracking strong thunderstorms from
near Tolono to Homer, moving east at 45 mph.

Penny size hail and wind gusts around 50 mph will be possible with
these storms.

Locations impacted include...
Champaign, Danville, Urbana, Savoy, St. Joseph, Georgetown, Tolono,
Westville, Tilton, Catlin, Oakwood, Philo, Sidney, Homer, Ridge Farm,
Ogden, Fairmount, Sidell, Pesotum and Fithian.

This includes the following highways...
 Interstate 57 between mile markers 218 and 235.
 Interstate 72 between mile markers 174 and 182.
 Interstate 74 between mile markers 185 and 220.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3988 8758 3987 8756 3987 8762 3988 8762
      3988 8846 4013 8846 4014 8753 3988 8754
TIME...MOT...LOC 0517Z 274DEG 39KT 4002 8805

Geelhart
Local storm report, Jun 4, 12:59 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1259 AM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 AM     HEAVY RAIN       WILLARD AIRPORT         40.04N 88.28W
06/04/2020  M2.02 INCH       CHAMPAIGN          IL   ASOS

            NEARLY ALL IN THE LAST HOUR

&&

GEELHART
Local storm report, Jun 4, 1:02 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
102 AM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 AM     HEAVY RAIN       VERMILION COUNTY AIRPOR 40.20N 87.60W
06/04/2020  M1.79 INCH       VERMILION          IL   AWOS

            SINCE 11 PM

&&

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 8:18 PM CDTSevere Thunderstorm WarningILXFulton42 min
Jun 3, 8:27 PM CDTSevere Thunderstorm WarningILXDouglas, Edgar63 min
Jun 3, 8:40 PM CDTFlash Flood WarningILXDouglas, Edgar5 hr
Jun 3, 8:57 PM CDTSevere Thunderstorm WarningILXFulton48 min
Jun 3, 9:13 PM CDTFlash Flood WarningILXFulton3 hr
Jun 3, 9:28 PM CDTSpecial Weather StatementILXDouglas, Edgar62 min
Jun 3, 9:29 PM CDTSpecial Weather StatementILXMason46 min
Jun 3, 9:57 PM CDTFlash Flood WarningILXColes, Douglas, Edgar5 hr
Jun 3, 10:04 PM CDTFlash Flood WarningILXFulton2 hr
Jun 3, 11:50 PM CDTSpecial Weather StatementILXMacon40 min
Jun 4, 12:18 AM CDTSpecial Weather StatementILXChampaign42 min
Jun 4, 12:35 AM CDTFlash Flood WarningILXChampaign, Vermilion3 hr
Jun 4, 1:28 AM CDTSevere Thunderstorm WarningILXClark, Crawford, Cumberland, Edgar, Jasper32 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.